Frequency, Reasons, and Impact of Premature Ticagrelor Discontinuation in Patients Undergoing Coronary Revascularization in Routine Clinical Practice
Results From the Bern Percutaneous Coronary Intervention Registry
This article requires a subscription to view the full text. If you have a subscription you may use the login form below to view the article. Access to this article can also be purchased.
Background—Although ticagrelor has improved clinical outcomes among patients with acute coronary syndrome compared with clopidogrel, adherence to this new antiplatelet agent in real-world practice has not been fully investigated.
Methods and Results—Between November 2011 and June 2014, 1278 of 4831 consecutive patients (26.5%) undergoing percutaneous coronary intervention at a tertiary care center were treated with ticagrelor. Premature ticagrelor cessation was categorized into (1) change, when ticagrelor was replaced by prasugrel; (2) de-escalation, when ticagrelor was replaced by clopidogrel; and (3) premature discontinuation, when ticagrelor was discontinued without P2Y12 inhibitor replacement. Of 1278 patients treated with ticagrelor, premature treatment cessation occurred in 212 patients (17%). De-escalation to clopidogrel was the most frequent scenario (57%; n=120), followed by premature discontinuation (28%; n=60) and change to prasugrel (15%; n=32). Reasons for ticagrelor cessation included adverse effects (49%), initiation of oral anticoagulation (19%), and unspecified general practitioner preference (10%). Most frequent adverse effects leading to premature ticagrelor cessation were bleeding (41%), dyspnea (29%), and gastrointestinal symptoms (18%). Premature ticagrelor cessation was not associated with an increased risk of cardiac death, myocardial infarction, or stroke (hazard ratio, 0.73; 95% confidence interval: 0.40–1.32; P=0.29).
Conclusions—Premature ticagrelor cessation in routine clinical practice occurred in 1 of 6 patients and was primarily related to adverse effects among which bleeding and dyspnea were the most frequent. Although premature ticagrelor cessation was not associated with adverse cardiovascular outcomes, this finding requires careful interpretation in view of the modest sample size.
- Received October 25, 2017.
- Accepted April 2, 2018.
- © 2018 American Heart Association, Inc.